Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Symptoms associated with long-term HIV
Oct 23, 2009

I really wasn't sure to which forum to submit my question, but this seemed like the most appropriate. I've been HIV positive for 17 years, and was relatively asymptomatic for the first 12 years or so. About five years ago I began having mild symptoms like fatigue, shortness of breath, diarrhea, unexplained fevers, and frequent bouts of illness. Over the five years, my symptoms increased in severity, frequency, and duration, then became so painful and disruptive suddenly that I became unable to work at my job. Consequently, I've been on STD through my employer's plan for the last six months. I cannot make any correlation between the dramatic increase in my symptoms with any particular event. I began HAART in August 2008, about eight months before the symptoms got so bad, so there is no connection there. Besides, many of my symptoms began, as I said, five years ago, before I started meds. I have severe, constant fatigue, nausea, diarrhea, headaches, unexplained fevers, night sweats, dizziness, mild neuropathy, constant malaise, weight loss, and other symptoms that are not as severe. My doctor has been checking for possible OIs, and has changed my meds a few times, but nothing has changed. My CD4 and viral load look pretty good, no worries there. My question is: can these symptoms be caused by HIV itself or, more specifically, by the damage HIV has caused to my immune system over the previous 17 years? My own research indicates that these problems can be attributed to long-term, advanced HIV progression, and I've met other HIV-positive individuals with similar backgrounds to my own who describe similar symptoms. Yet, my doctor shrugs off and immediately dismisses this possibility. What can you tell me about symptoms of HIV disease in long-term survivors on HAART, and with no identifiable OIs? Thank you in advance for the benefit of your expertise.

Response from Dr. Henry

Good set of issues /questions for which good data is still lacking. Chronic HIV infection may accelerate aging and frailty which can manifest itself in a number of ways which are often non-specific. The effect of antiretroviral therapy may be positive but warrants lots more research. The push towards earlier initiation of antiretroviral therapy is being driven partly due to interest in ameliorating the non-AIDS negative health effects of untreated HIV infection (such as increased risk for heart disease, cancer, liver,kidney disease, osteoporosis and aging)seen even at higher CD4 counts (> 350). In one study frailty was seen earlier in HIV+ patients and is manifested by decreased strength, fatigue, and low energy levels. Precise data is still limited so studies focusing on treatment at higher CD4 counts are urgently needed. KH



Previous
side effects
Next
Too many drugs?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement